Alert archive / Georgia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 129, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at May 24, 2020, 3:52 PM EDT for Meriwether County, Pike County, Upson County, Georgia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2020, 3:52 PM EDT (19:52 UTC)
- Expired
- May 24, 2020, 4:30 PM EDT
- In force
- 38 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Meriwether County, GA, Pike County, GA, Upson County, GA
The radar
The Atlanta radar (KFFC), 41 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.9 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -239 J/kg
- Mixed-layer LCL
- 1507 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
811
WUUS52 KFFC 241952
SVRFFC
GAC199-231-293-242030-
/O.NEW.KFFC.SV.W.0129.200524T1952Z-200524T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
352 PM EDT Sun May 24 2020
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Southeastern Meriwether County in west central Georgia...
Southwestern Pike County in west central Georgia...
Northwestern Upson County in west central Georgia...
* Until 430 PM EDT.
* At 352 PM EDT, a severe thunderstorm was located over Imlac, or
near Greenville, and is nearly stationary. A second severe
thunderstorm was located just east of Durand and was also nearly
stationary.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Greenville, Manchester, Woodbury, Warm Springs, Molena, Gay,
Raleigh, Durand, Harris City and Imlac.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3316 8458 3304 8438 3284 8458 3284 8463
3291 8482
TIME...MOT...LOC 1952Z 309DEG 3KT 3302 8461
HAIL...0.75IN
WIND...60MPH
$$1 follow-up statement
936
WWUS52 KFFC 242011
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
411 PM EDT Sun May 24 2020
GAC199-231-293-242030-
/O.CON.KFFC.SV.W.0129.000000T0000Z-200524T2030Z/
Meriwether GA-Pike GA-Upson GA-
411 PM EDT Sun May 24 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SOUTHEASTERN MERIWETHER...SOUTHWESTERN PIKE AND NORTHWESTERN
UPSON COUNTIES...
At 411 PM EDT, a severe thunderstorm was located near Greenville,
moving west at 5 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Greenville, Manchester, Woodbury, Warm Springs, Molena, Gay, Raleigh,
Durand, Harris City and Imlac.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3316 8458 3304 8438 3284 8458 3284 8463
3291 8482
TIME...MOT...LOC 2011Z 075DEG 6KT 3301 8467
HAIL...0.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:35 PM EDT, 17 minutes earlier.
Area forecast discussion, May 24, 3:35 PM EDT, 17 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 335 PM EDT Sun May 24 2020 .SHORT TERM /Tonight through Monday Night/... Surface ridging builds into the state from the northeast overnight and persists through the period. Region remains on the southwestern periphery of the upper ridge centered over the western Atlantic Ocean/mid-Atlantic coast region. Essentially this results in a continuation of the basic, diurnally favored, convection scheme we have been seeing over the past several days. Better chances across the north/northeast tonight and Monday in the vicinity of the weak wedge front and some orographic assistance, with the better chances shifting toward the southern edges of the forecast area overnight Monday night into early Tuesday as a weak wave edges northward out of Florida. Mid-level lapse rates and instability remain moderate at best, and although a few isolated strong to marginally severe thunderstorms are certainly possible, chances are limited. 20 .LONG TERM /Tuesday through Sunday/... Not much change for the long term. The overall pattern through most of the period persists with an upper cut off low over TX and ridging over the western Atlantic. The pattern shifts a bit by the end of the period with the Plains low opening up and the upper ridge suppressed some with a Great Lakes upper trough. However...this still results in showers and thunderstorms each day with a basically diurnal pattern. Easterly flow sets up through mid week with a Gulf wave moving into southern GA and the Carolinas...and enhancing the easterly winds. Look for somewhat cooler high temperatures mainly north for the middle of the week. 41 && .AVIATION... 18Z Update... VFR conditions are expected to predominate across most of the forecast area through this forecast period outside of scattered convection. Will likely see some MVFR or lower ceilings developing over upstate South Carolina by 02-06Z, expanding southwestward into eastern portions of the area by 06-09Z. Right now, I do not think we will see these ceilings pushing west into any TAF sites other than KAHN. Areas of MVFR or lower visibilities are likely as well, but I do not expect visibility to drop below VFR levels at any of the TAF sites. Winds will be east to southeast 6kt or less through 12Z, increasing to 6-10kt after. Isolated to scattered convection likely through the period, with best coverage 20Z-04Z. //ATL Confidence...18Z Update... Still low/medium confidence on potential for stratus after 08Z, medium/high confidence other elements. 20 && .PRELIMINARY POINT TEMPS/POPS... Athens 68 82 67 75 / 30 50 50 50 Atlanta 69 83 68 75 / 30 40 40 50 Blairsville 61 78 62 71 / 40 60 50 50 Cartersville 67 84 66 76 / 30 40 30 50 Columbus 70 86 68 79 / 30 30 40 60 Gainesville 67 81 66 73 / 30 50 50 50 Macon 68 83 67 77 / 20 40 40 60 Rome 67 85 66 78 / 30 40 30 50 Peachtree City 66 84 66 76 / 30 30 40 50 Vidalia 70 84 69 79 / 20 50 50 60 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...20 LONG TERM....41 AVIATION...20
Hazardous weather outlook, May 24, 11:49 AM EDT, 4 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 1149 AM EDT Sun May 24 2020 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-251600- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1149 AM EDT Sun May 24 2020 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Scattered showers and thunderstorms are expected this afternoon and evening over north and central Georgia. Some of the storms could be strong with lightning, gusty winds and heavy rain. .DAYS TWO THROUGH SEVEN...Monday through Saturday... Scattered to numerous thunderstorms are possible Monday through Saturday, mainly in the afternoons and evenings. Possible hazards with stronger thunderstorms may include frequent lightning, periods of heavy rain, strong wind gusts, and small hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. |
In the hours before
Special weather statement, May 24, 2:44 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
244 PM EDT Sun May 24 2020
GAZ008-009-241915-
Union GA-Towns GA-
244 PM EDT Sun May 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN UNION AND NORTHWESTERN
TOWNS COUNTIES UNTIL 315 PM EDT...
At 244 PM EDT...a strong thunderstorm was over Hiawassee. This storm
was nearly stationary.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Hiawassee, Young Harris, Macedonia, Brasstown Bald and Alexanders
Mill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3496 8362 3485 8382 3497 8391 3499 8389
3499 8364
TIME...MOT...LOC 1844Z 240DEG 2KT 3493 8379
WIND...40MPHSpecial weather statement, May 24, 3:11 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
311 PM EDT Sun May 24 2020
GAZ078-079-241945-
Harris GA-Talbot GA-
311 PM EDT Sun May 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HARRIS AND NORTHWESTERN
TALBOT COUNTIES UNTIL 345 PM EDT...
At 311 PM EDT...a strong thunderstorm was over Baughville, or 8 miles
west of Talbotton...moving northeast at 15 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Talbotton, Manchester, Waverly Hall, Woodland, Baughville, Flint Hill
and Olive Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3285 8463 3285 8462 3270 8447 3257 8466
3270 8481
TIME...MOT...LOC 1911Z 225DEG 12KT 3270 8468
WIND...40MPHSpecial weather statement, May 24, 3:15 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
315 PM EDT Sun May 24 2020
GAZ021-032-241945-
Cobb GA-Cherokee GA-
315 PM EDT Sun May 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COBB AND SOUTHWESTERN
CHEROKEE COUNTIES UNTIL 345 PM EDT...
At 315 PM EDT...a strong thunderstorm was over Sweat Mountain, or 10
miles north of Marietta...moving northeast at 5 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Canton, Woodstock, Holly Springs, Hickory Flat, Lebanon, Union Hill,
Sweat Mountain, Oak Grove, Hobgood Park, Bridgemill and Sandy Plains.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3428 8448 3418 8435 3416 8436 3413 8436
3412 8439 3411 8440 3411 8442 3405 8442
3404 8444 3402 8446 3401 8449 3409 8462
TIME...MOT...LOC 1915Z 223DEG 4KT 3409 8448
WIND...40MPHSpecial weather statement, May 24, 3:34 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
334 PM EDT Sun May 24 2020
GAZ078-089-242000-
Harris GA-Muscogee GA-
334 PM EDT Sun May 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HARRIS AND NORTHWESTERN
MUSCOGEE COUNTIES UNTIL 400 PM EDT...
At 334 PM EDT...a strong thunderstorm was over Goat Rock Lake, or
near Smiths...moving northwest at 10 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Goat Rock Lake and Green Island Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3264 8508 3263 8493 3252 8501 3253 8502
3255 8503 3256 8504 3258 8507 3262 8509
TIME...MOT...LOC 1934Z 118DEG 10KT 3260 8506
HAIL...0.25IN
WIND...40MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 10:07 PM EDT | Special Weather Statement | FFC | Haralson | 38 min |
| May 23, 10:36 PM EDT | Special Weather Statement | FFC | Coweta | 24 min |
| May 23, 10:48 PM EDT | Special Weather Statement | FFC | DeKalb | 27 min |
| May 23, 11:36 PM EDT | Special Weather Statement | FFC | Coweta | 24 min |
| May 23, 11:59 PM EDT | Special Weather Statement | FFC | Coweta | 31 min |
| May 24, 12:05 AM EDT | Special Weather Statement | FFC | Heard | 40 min |
| May 24, 1:39 AM EDT | Special Weather Statement | FFC | Dawson | 36 min |
| May 24, 2:44 PM EDT | Special Weather Statement | FFC | Towns | 31 min |
| May 24, 3:11 PM EDT | Special Weather Statement | FFC | Talbot | 34 min |
| May 24, 3:15 PM EDT | Special Weather Statement | FFC | Cherokee | 30 min |
| May 24, 3:26 PM EDT | Severe Thunderstorm Warning | FFC | Harris | 49 min |
| May 24, 3:34 PM EDT | Special Weather Statement | FFC | Muscogee | 26 min |
| May 24, 4:01 PM EDT | Special Weather Statement | FFC | Forsyth | 29 min |
| May 24, 4:22 PM EDT | Special Weather Statement | FFC | Harris, Troup | 23 min |
| May 24, 4:28 PM EDT | Severe Thunderstorm Warning | FFC | Harris, Troup | 37 min |
| May 24, 4:28 PM EDT | Severe Thunderstorm Warning | FFC | Forsyth | 10 min |
| May 24, 4:33 PM EDT | Special Weather Statement | FFC | Coweta, Meriwether | 27 min |
| May 24, 4:34 PM EDT | Special Weather Statement | FFC | Union | 26 min |
| May 24, 4:36 PM EDT | Special Weather Statement | FFC | Pike | 24 min |
| May 24, 4:44 PM EDT | Special Weather Statement | FFC | Gwinnett | 46 min |
| May 24, 4:46 PM EDT | Severe Thunderstorm Warning | FFC | Meriwether, Pike, Upson | 44 min |
| May 24, 4:49 PM EDT | Special Weather Statement | FFC | Talbot | 26 min |
| May 24, 5:02 PM EDT | Special Weather Statement | FFC | Clayton, Coweta, Fayette, Heard, Spalding, Troup | 43 min |
| May 24, 5:19 PM EDT | Severe Thunderstorm Warning | FFC | Carroll, Coweta, Heard, Troup | 41 min |
| May 24, 5:24 PM EDT | Special Weather Statement | FFC | Wilkinson | 36 min |
| May 24, 5:39 PM EDT | Special Weather Statement | FFC | Hall | 36 min |
| May 24, 5:53 PM EDT | Special Weather Statement | FFC | Houston | 37 min |
| May 24, 5:54 PM EDT | Special Weather Statement | FFC | Douglas | 51 min |
| May 24, 5:55 PM EDT | Special Weather Statement | FFC | Lamar, Pike | 35 min |
| May 24, 6:29 PM EDT | Special Weather Statement | FFC | Upson | 31 min |
| May 24, 6:35 PM EDT | Special Weather Statement | FFC | Bibb | 25 min |
| May 24, 6:47 PM EDT | Special Weather Statement | FFC | Lamar, Monroe | 28 min |
| May 24, 7:02 PM EDT | Special Weather Statement | FFC | Bleckley | 28 min |
| May 24, 7:12 PM EDT | Special Weather Statement | FFC | Wilcox | 33 min |
| May 24, 7:14 PM EDT | Severe Thunderstorm Warning | FFC | Wilcox | 24 min |
| May 24, 7:17 PM EDT | Special Weather Statement | FFC | Cobb | 28 min |
| May 24, 7:28 PM EDT | Severe Thunderstorm Warning | FFC | Bleckley, Dodge | 26 min |
| May 24, 7:55 PM EDT | Special Weather Statement | FFC | Bleckley | 35 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.